Alert archive / Colorado / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 65, NWS Denver/Boulder, CO

August 26, 2002Larimer County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 26, 2002, 10:31 PM MDT for Larimer County, Colorado. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2002, 10:31 PM MDT (04:31 UTC)
Expired
Aug 26, 2002, 11:30 PM MDT
In force
59 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Larimer County, CO

The radar

The Cheyenne radar (KCYS), 53 km from the middle of the area, began a volume at 04:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 4.5 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2002-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2002-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
3906 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

235 
WUUS55 KBOU 270431
SVRDEN
COC069-270530-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
1030 PM MDT MON AUG 26 2002

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LARIMER COUNTY IN NORTH CENTRAL COLORADO

* UNTIL 1130 PM MDT

* AT 1030 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 19 MILES NORTHEAST OF LIVERMORE...OR ABOUT 17
  MILES SOUTHWEST OF CHEYENNE.  ANOTHER SEVERE THUNDERSTORM WAS 5 MILES 
  SOUTHWEST OF POUDRE PARK.  THE STORMS WERE MOVING NORTHEAST AT 20 
  MILES AN HOUR.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
LIVERMORE...MISHOWAKA...POUDRE PARK AND VIRGINIA DALE.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4065 10542 4066 10523 4083 10495 4101 10495
          4100 10539

GIMMESTAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 3:25 PM MDT, 7 hours 6 minutes earlier.

Area forecast discussion, Aug 26, 3:25 PM MDT, 7 hours 6 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
325 PM MDT MON AUG 26 2002

SHORT TERM:  A GENERALLY STABLE UPPER AIR PATTERN IS GOING TO SET UP
THE OPPORTUNITY FOR AFTERNOON AND NOCTURNAL SHOWERS AND
THUNDERSTORMS THE NEXT SEVERAL DAYS.  AN UPR LVL RIDGE AXIS WILL BE
CENTERED OVR CO AND NM WHILE UPR TROFINESS REMAINS OVR THE PAC NW.
WHILE THE PATTERN STAYS IN PLACE...LOW LVL MSTR WL BE DRAWN OVR THE
PLAINS BY THE RESULTANT SFC TROF OVR THE MTNS.  AN UPR LEVEL JET
BETWEEN THE UPR TROF AND UPR RIDGE WILL ALSO BE IN PLACE TO HELP
ORGANIZE AFTN CONVECTION.  SPECIFIC HUMIDITY LEVELS WL BE ARND 6-8
G/KG FOR THE NEXT COUPLE AFTNS.  IN THE SHORT TERM...A STRONG
BOUNDARY FROM CONVECTION IN NEBRASKA IS MOVG INTO THE NERN PART OF
THE STATE THIS AFTN.  THIS BOUNDARY WL BE REINFORCED BY SHOWERS
WHICH WL DEVELOP ON THE PLAINS TONIGHT AND SHOULD MAKE IT TO THE
FOOTHILLS.  MOISTURE BEHIND THIS FRONT WL PRODUCE AREAS OF STRATUS
IN THE MORNING AND THEN COOL OFF TEMPS ON TUES.  AFTN HEATING AND
THE WIND SHEAR PROFILE WL ALLOW SHOWERS TO DEVELOP IN THE AFTN AND
EVENING.  MODELS SHOW MORE QPF ON TUES AFTN THAN FOR THIS AFTN.  THE
SAME SITUATION WILL BE IN PLACE FOR WED.  THRU THE EXTENDED
PERIOD...MSTR LVLS GRADUALLY DECREASE AT THE END OF THE WEEK.  IT IS
DIFFICULT TO REMOVE THE MENTION OF AFTN AND EVENING THUNDERSTORMS
BEFORE SATURDAY.  TEMPERATURES THROUGH THE NEXT WEEK SHOULD BE CLOSE
TO NORMALS FOR LATE AUGUST.  MAYBE THE RAIN WL ALSO HELP WITH THE
DROUGHT SITUATION.           KDRBY

.DEN...NONE.

In the hours before

Local storm report, Aug 26, 9:40 PM MDT, 51 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
940 PM MDT MON AUG 26 2002

...PRELIMINARY STORM REPORT FOR AUGUST 26 2002...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0846 PM    3 N CROOK                 CO   0.75 INCH HAIL
08/26/02   LOGAN

0913 PM    10 N COPE                 CO   0.75 INCH HAIL
08/26/02   WASHINGTON

0915 PM    4 E HAXTUN                CO   NON TSTM WIND GUST
08/26/02   PHILLIPS                       60 MPH MEASURED BY
                                          SPOTTER

CLB
Special weather statement, Aug 26, 10:00 PM MDT, 31 minutes before
COZ042-044-046>051-270410-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1000 PM MDT MON AUG 26 2002

...SEVERE THUNDERSTORM WATCH EXPIRES...

THE NATIONAL WEATHER SERVICE IN DENVER HAS ALLOWED THE SEVERE
THUNDERSTORM WATCH FOR THE FOLLOWING COLORADO COUNTIES...
LINCOLN...PHILLIPS...WASHINGTON...SEDGWICK...LOGAN...MORGAN AND
NORTHEAST WELD TO EXPIRE AT 1000 PM MDT THIS EVENING.

AT 955 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE STILL OCCURRING OVER THE NORTHEASTERN CORNER OF
COLORADO...BUT THESE STORMS WERE DECREASING IN STRENGTH AND AREAL
COVERAGE.

GARD...WFO BOULDER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 8:07 PM MDTSevere Thunderstorm WarningBOULogan53 min
Aug 26, 9:05 PM MDTSevere Thunderstorm WarningBOUWashington30 min
Aug 26, 10:57 PM MDTSevere Thunderstorm WarningBOULarimer, Weld63 min
Aug 26, 11:58 PM MDTSevere Thunderstorm WarningBOUWeld47 min
Aug 27, 12:33 AM MDTSevere Thunderstorm WarningBOUArapahoe, Douglas, Elbert42 min
Aug 27, 1:17 AM MDTSevere Thunderstorm WarningBOUDouglas, Elbert58 min
Aug 27, 2:19 AM MDTSevere Thunderstorm WarningBOUElbert41 min
Aug 27, 2:09 PM MDTSevere Thunderstorm WarningBOUGilpin51 min
Aug 27, 2:28 PM MDTSevere Thunderstorm WarningBOUJefferson47 min
Aug 27, 2:52 PM MDTTornado WarningBOUJefferson38 min
Aug 27, 3:18 PM MDTTornado WarningBOUArapahoe, Denver, Douglas, Jefferson42 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.